Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 61, NWS Pittsburgh, PA

May 9, 2002Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 9, 2002, 5:12 PM EDT for Indiana County, Pennsylvania. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2002, 5:12 PM EDT (21:12 UTC)
Expired
May 9, 2002, 6:15 PM EDT
In force
63 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Indiana County, PA

The radar

The State College radar (KCCX), 96 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 5:43 PM EDTThunderstorm WindTunnelton, PAThunderstorm winds downed a large tree.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 092112
SVRPBZ
PAC063-092215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 PM EDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INDIANA COUNTY IN PENNSYLVANIA

* UNTIL 615 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF CHEVY CHASE HEIGHTS...
  MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
IN RURAL NORTHEASTERN INDIANA COUNTY AT 530 PM

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:16 PM EDT, 56 minutes earlier.

Area forecast discussion, May 9, 4:16 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 PM EDT THU MAY 9 2002

FLOOD WATCH CONTS FOR SRN ZNS TIL 5 PM. WL KEEP POPS LKLY THIS EVE.

NEXT SYSTM BRINGS RAIN BACK INTO RGN LATE SAT.

PIT   45  65  41  68 /  60   0   0  30
HLG   45  66  41  69 /  60   0   0  30
MGW   46  68  41  70 /  60   0   0  40
ZZV   46  68  41  70 /  60   0   0  40
PHD   45  65  41  68 /  60   0   0  30
FKL   41  62  37  64 /  60   0   0  30
DUJ   41  62  37  64 /  60   0   0  30
LBE   46  65  40  67 /  60   0   0  30
BTP   43  63  40  66 /  60   0   0  30
IDI   43  63  40  66 /  60   0   0  30
ODM   44  63  37  65 /  60   0   0  30

.PBZ...
MD...FLOOD WATCH UNTIL 500 PM EDT THURSDAY FOR ZONE MDZ001.

SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THURSDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 500 PM EDT THURSDAY FOR ZONES OHZ039>040...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 500 PM EDT THURSDAY FOR ZONES PAZ021...
PAZ029>032.

WV...FLOOD WATCH UNTIL 500 PM EDT THURSDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THURSDAY FOR ZONES
WVZ023...WVZ041.

In the hours before

Special weather statement, May 9, 11:17 AM EDT, 5 hours 55 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-092000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1117 AM EDT THU MAY 9 2002

...TORNADO WATCH...

TORNADO WATCH IN EFFECT UNTIL 400 PM EDT THURSDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS
Special weather statement, May 9, 2:10 PM EDT, 3 hours 2 minutes before
MDZ001-WVZ023-041-092300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT THU MAY 9 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT THURSDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  PRESTON         TUCKER

IN MARYLAND...

  GARRETT
Special weather statement, May 9, 2:13 PM EDT, 2 hours 59 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-092000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EDT THU MAY 9 2002

TORNADO WATCH #59 HAS BEEN CANCELED AND REPLACED WITH A SEVERE
THUNDERSTORM WATCH UNTIL 7:00 PM FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  PRESTON         TUCKER

TORNADO WATCH #59 REMAINS IN EFFECT UNTIL 400 PM EDT THURSDAY
AFTERNOON FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:05 AM EDTFlash Flood WarningPBZFayette3 hr
May 9, 1:56 AM EDTFlash Flood WarningPBZWashington3 hr
May 9, 2:05 AM EDTFlash Flood WarningPBZWestmoreland3 hr
May 9, 7:15 AM EDTFlash Flood WarningPBZFayette3 hr
May 9, 1:29 PM EDTSevere Thunderstorm WarningPBZIndiana61 min
May 9, 2:20 PM EDTSevere Thunderstorm WarningPBZButler55 min
May 9, 2:36 PM EDTSevere Thunderstorm WarningPBZArmstrong54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.